Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Fort Worth, TX

July 5, 2020Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 5, 2020, 5:08 PM CDT for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2020, 5:08 PM CDT (22:08 UTC)
Expired
Jul 5, 2020, 8:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 75 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WGUS54 KFWD 052208
FFWFWD
TXC113-060115-
/O.NEW.KFWD.FF.W.0019.200705T2208Z-200706T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
508 PM CDT Sun Jul 5 2020

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Northeastern Dallas County in north central Texas...

* Until 815 PM CDT.

* At 508 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           poor drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Dallas, Garland, Mesquite and Sunnyvale.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

LAT...LON 3290 9668 3286 9652 3285 9652 3284 9652
      3283 9652 3281 9652 3280 9652 3279 9652
      3275 9652 3277 9667

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:13 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 5, 2:13 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
213 PM CDT Sun Jul 5 2020

.SHORT TERM... /Issued 1251 PM CDT Sun Jul 5 2020/
/Through Monday/

As of noon, a quasi-stationary synoptic frontal zone was draped
roughly from San Angelo to Texarkana. In addition, numerous
convectively-induced outflows exist across the region, resulting
in localized areas of enhanced low-level convergence. The
presence of a couple distinct upstream disturbances along with
90th percentile PWs will continue to result in widely scattered
showers and thunderstorms through the short term portion of the
forecast. With numerous forcing mechanisms and no single
significant boundary to organize convection, PoPs have been kept
to the chance category and broad-bushed across the forecast area.
Overall, am expecting a general lull in precipitation across a
majority of the CWA through the late afternoon and evening with
diurnal destabilization hampered by ample cloud cover and rain-
cooled air from morning activity. However, areas unaffected by
morning convection, mainly our southern and eastern zones, will
have the greatest shot at a storm yet today. Showery precipitation
moving in from the west is shortwave-induced and occurring in a
convectively-overturned environment, and therefore is not expected
to intensify much further than its current extent.

A relative minimum in precipitation should exist this evening and
through some of the overnight period with convection likely
occurring to both the east and west of the forecast area. However,
by daybreak some activity should spread into our western zones
accompanying the upper-level disturbance responsible for its
initiation. Coverage should increase through the rest of the
morning and early afternoon as the shortwave slowly drifts
overhead while PW values climb to near-record values. This will
set the stage for widespread ordinary cell and some multicell
convection throughout the day. PoPs have been increased, although
precise areas of the greatest coverage remain highly uncertain.
Gusty winds, lightning, and heavy downpours will be the main
concern with any activity. However, the downburst potential will
be tempered by slightly cooler surface temperatures with lower
T/Td spreads, along with minimal surface to mid-level theta-e
differences. Some small hail can't be ruled out with more robust
cells. The ample cloud cover and rain-cooled air should hold high
temperatures in the upper 80s and low 90s for most of the forecast
area tomorrow afternoon.

-Stalley

&&

.LONG TERM... /NEW/
/Monday night through the weekend/

The next 7-10 days can basically be split into two parts...the first
few days should continue to be hot and unsettled while late this
week through the early parts of next week should be hot and rain
free.

The synoptic pattern across the southern CONUS early this week will
feature a weak mid level trough over the Gulf Coast states and broad
ridging moving into the Central Plains. This should keep our area
under mean northerly flow aloft through much of the week. Weak
ascent associated with broad mid level troughs will continue to
favor the development of scattered showers and thunderstorms
across the region where smaller scale low level boundaries reside.

The highest precip chances appear to be Monday night through Tuesday
as a surge of sub-tropical air works its way northward from South
Texas, increasing the low level moisture flux across the region.
Since global models struggle to handle QPF in these weak flow
situations, the current forecast leaned heavily on blended guidance
to account for the uncertainty. In general, however, the highest
precip chances remain across the eastern half of the forecast area
where a pool of abnormally high PW values reside. Since the precip
will be largely convective, the showers and storms will be hit or
miss, but capable of producing high quantities of rain in a short
period of time. The severe threat will also be limited due to the
weak deep layer vertical shear, however, an isolated instance of
strong to severe downburst winds is possible.

The baggy trough across the Southeast CONUS will eject east as a
ridge currently over southern Cali noses into the Desert SW and
Southern High Plains in the middle to late parts of this week.
This transition should take a few days, with low chance PoPs
continuing across far East Texas Wednesday and possibly Thursday
afternoon, but by Friday, the strongly subsident ridge should be
fully dominating our weather pattern. Once this occurs, it will
effectively shutoff the precip chances for North and Central Texas
and allow temperatures to begin climbing.

The NAEFS and ECMWF ensemble mean guidance has been in agreement of
the development of a substantial ridge developing across the
Southern Plains next weekend through early next week. This would
drive temperatures up in the days 5-10 range. If the current
forecast remains...DFW can expect its first 100 degree F day of
the year this weekend as well as another round of Heat Advisories
across North Texas this weekend into early next week.

Bonnette

&&

.AVIATION... /Issued 1251 PM CDT Sun Jul 5 2020/
/18z TAFs/

VFR will prevail through the period, with convective chances
being the main concern. Following this morning's activity, am
expecting a lull in TSRA potential through most of the period
until Monday morning. Some rain showers are still possible yet
this afternoon, but convective overturning and ample cloud cover
should inhibit much redevelopment at TAF sites through this
evening. Convection should spread in from the west early tomorrow
morning, while new scattered activity develops out ahead. This
could result in convective impacts at the TAF sites as early as
10-12z, but will become more likely after about 15-16z. The
potential for intermittent TSRA will continue through the rest of
the afternoon, and have shown VCTS at DFW Metroplex airports
during this time window. Waco will likely need a TS group in
subsequent TAFs.

Otherwise, NNE winds should prevail at DFW area airports through
the period, except when interrupted by thunderstorm outflow. Waco
on the other hand is generally expected to stay southerly with
the front remaining stalled just north of the airport. It's not
out of the question that a couple hours of north winds could occur
there, but the potential is quite low and the light speeds of 5
kts or less don't warrant a mention in the TAF at this time.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  90  75  90  76 /  30  60  40  40  20
Waco                72  92  75  91  76 /  30  40  40  40  20
Paris               71  86  73  87  73 /  30  60  30  50  30
Denton              74  89  73  89  74 /  30  60  30  40  20
McKinney            73  88  73  89  75 /  30  60  30  40  20
Dallas              77  90  76  90  77 /  30  60  40  40  20
Terrell             74  89  74  89  75 /  30  60  40  50  30
Corsicana           74  90  75  90  75 /  30  50  40  50  20
Temple              73  93  75  94  75 /  20  30  30  30  20
Mineral Wells       73  89  72  89  73 /  60  60  30  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

06/26
Hazardous weather outlook, Jul 5, 4:12 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
412 PM CDT Sun Jul 5 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
412 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Widely scattered thunderstorms remain possible through this evening.
Gusty winds and lightning will be the main hazards. A few storms may
briefly become severe with quarter size hail and wind gust to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daily chances of storms will exist through Wednesday. The best rain
chances will be for areas generally near and north of I-20 and east
of I-35. Strong outflow winds, brief heavy rainfall and frequent
lightning will continue to be the main hazards.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 4:05 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
405 PM CDT Sun Jul 5 2020

TXZ119-052130-
Dallas TX-
405 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAS COUNTY UNTIL 430
PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunnyvale, or near Mesquite, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Dallas, Garland, Mesquite, Rowlett, Balch Springs, University Park,
Sachse, Seagoville and Sunnyvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3289 9652 3268 9652 3264 9666 3286 9678
      3297 9655
TIME...MOT...LOC 2104Z 332DEG 8KT 3283 9662

30
Special weather statement, Jul 5, 4:27 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
427 PM CDT Sun Jul 5 2020

TXZ119-052200-
Dallas TX-
427 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS COUNTY UNTIL
500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm over
Farmers Branch. This storm was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Dallas, Irving, Carrollton, Coppell, Farmers Branch, University Park
and Addison.

LAT...LON 3299 9682 3288 9674 3282 9690 3299 9700
TIME...MOT...LOC 2127Z 320DEG 4KT 3292 9688

30
Local storm report, Jul 5, 4:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             4 NW SUNNYVALE          32.84N 96.60W
07/05/2020  E1.00 INCH       DALLAS             TX   NWS EMPLOYEE

            QUARTER-SIZED HAIL IN GARLAND NEAR BELT LINE
            RD AND I-30.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:05 PM CDTSpecial Weather StatementFWDDallas25 min
Jul 5, 4:09 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman, Rockwall51 min
Jul 5, 4:27 PM CDTSpecial Weather StatementFWDDallas33 min
Jul 5, 4:47 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman, Rockwall58 min
Jul 5, 4:52 PM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall3 hr
Jul 5, 5:26 PM CDTSpecial Weather StatementFWDTarrant34 min
Jul 5, 6:12 PM CDTSpecial Weather StatementFWDVan Zandt48 min
Jul 5, 6:41 PM CDTSpecial Weather StatementFWDTarrant49 min
Jul 5, 6:47 PM CDTSpecial Weather StatementFWDBell43 min
Jul 5, 6:59 PM CDTSpecial Weather StatementFWDVan Zandt31 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.